Ohio, 2003

High Wind in Ohio, February 12, 2003

February 12, 2003 · NWS PBZ · 1 event in 1 county or zone

5 miles south of Union Ridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fast-moving arctic front produced a high wind, which blew off a garage roof, near the intersection of state route 170 and Clarkson-Pancake Rd, 1.5 miles south of Union Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 11, 10:28 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 11, 10:28 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 PM EST TUE FEB 11 2003

WL UPDATE ZNS TO INCLUDE WIND ADVISORY FOR ALL OF CWA FOR OVERNIGHT AND
WEDNESDAY MORNING. WL MENTION GUSTS TO 55 MPH HIER ELEVS...AND 50 MPH
ELSW.

THANKS TO CTP...RLX...CLE AND ILN FOR COORD.

FCSTID =   14

.PBZ...
MD...WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONE
MDZ001.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONE MDZ001.

OH...WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR
ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES
PAZ030...PAZ032.

WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029...PAZ031.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029...PAZ031.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
PAZ030...PAZ032.

WV...WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY FOR ZONES
WVZ023...WVZ041.

WINTER WEATHER ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
WVZ001>004...WVZ012...WVZ021>022.

WIND ADVISORY FOR TONIGHT AND WEDNESDAY MORNING FOR ZONES
WVZ023...WVZ041.
Hazardous weather outlook, Feb 11, 5:00 AM EST, 21 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

UP TO 4 INCHES OF SNOW WILL ACCUMULATE...MAINLY BEFORE NOON...IN THE
HIGHER ELEVATIONS SOUTHEAST OF PITTSBURGH.

.DAYS TWO THROUGH SEVEN...

LOW TEMPERATURES WEDNESDAY NIGHT WILL DROP TO BETWEEN ZERO AND 10
ABOVE. SEVERAL INCHES OF SNOW WILL ACCUMULATE FRIDAY AND SATURDAY. THIS
MIGHT REQUIRE ANOTHER WINTER WEATHER ADVISORY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Feb 12, 1:00 AM EST, 1 hour 30 minutes before
OHZ039>041-048>050-057-058-PAZ007>009-013>015-020-WVZ001-120800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 AM EST WED FEB 12 2003

...ARCTIC FRONT MOVING IN FROM THE NORTHWEST...

AN ARCTIC FRONT MOVING IN FROM THE NORTHWEST WILL MOVE INTO AND
THROUGH OUR AREA BETWEEN 130 AM AND 300 AM. WITH THE PASSAGE OF THE
FRONT EXPECT A SUDDEN GUSTY WIND SHIFT FROM SOUTHWEST TO NORTHWEST,
WINDS GUSTS TO 50 MPH, AND VISIBILITIES REDUCED TO NEAR ZERO AT
TIMES IN BLOWING AND DRIFTING SNOW.

MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE READY FOR RAPIDLY
DETERIORATING DRIVING CONDITIONS.
Special weather statement, Feb 12, 1:53 AM EST, 37 minutes before
OHZ059-068-069-PAZ014-016-021-022-029-031-WVZ002>004-012-120900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 AM EST WED FEB 12 2003

...ARCTIC FRONT MOVING IN FROM THE NORTHWEST...

AN ARCTIC FRONT MOVING IN FROM THE NORTHWEST WILL MOVE INTO AND
THROUGH OUR AREA BETWEEN 300 AM AND 400 AM. AS THE FRONT APPROACHES
AND PASSES EXPECT A SUDDEN GUSTY WIND SHIFT FROM SOUTHWEST TO
NORTHWEST, WINDS GUSTS TO 50 MPH, VISIBILITIES REDUCED TO NEAR ZERO
AT TIMES IN BLOWING AND DRIFTING SNOW, AND THERE MAY EVEN BE A
RUMBLE OF THUNDER.

MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE READY FOR RAPIDLY
DETERIORATING DRIVING CONDITIONS.
Special weather statement, Feb 12, 2:06 AM EST, 24 minutes before
MDZ001-PAZ023-030-032-WVZ021>023-041-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EST WED FEB 12 2003

..ARCTIC FRONT MOVING IN FROM THE NORTHWEST...

AN ARCTIC FRONT MOVING IN FROM THE NORTHWEST WILL MOVE INTO AND
THROUGH OUR AREA BETWEEN 400 AM AND 500 AM. AS THE FRONT APPROACHES
AND PASSES EXPECT A SUDDEN GUSTY WIND SHIFT FROM SOUTHWEST TO
NORTHWEST, WINDS GUSTS TO 50 MPH, VISIBILITIES REDUCED TO NEAR ZERO
AT TIMES IN BLOWING AND DRIFTING SNOW, AND THERE MAY EVEN BE A
RUMBLE OF THUNDER.

MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE READY FOR RAPIDLY
DETERIORATING DRIVING CONDITIONS.
Special weather statement, Feb 12, 2:08 AM EST, 22 minutes before
MDZ001-PAZ023-030-032-WVZ021>023-041-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 AM EST WED FEB 12 2003

...ARCTIC FRONT MOVING IN FROM THE NORTHWEST...

AN ARCTIC FRONT MOVING IN FROM THE NORTHWEST WILL MOVE INTO AND
THROUGH OUR AREA BETWEEN 400 AM AND 500 AM. AS THE FRONT APPROACHES
AND PASSES EXPECT A SUDDEN GUSTY WIND SHIFT FROM SOUTHWEST TO
NORTHWEST, WINDS GUSTS TO 50 MPH, VISIBILITIES REDUCED TO NEAR ZERO
AT TIMES IN BLOWING AND DRIFTING SNOW, AND THERE MAY EVEN BE A
RUMBLE OF THUNDER.

MOTORISTS ARE URGED TO EXERCISE CAUTION AND BE READY FOR RAPIDLY
DETERIORATING DRIVING CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Columbiana

When
February 12, 2:30 AM EST
Where
Columbiana forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343845.